Format

Send to

Choose Destination
CMAJ. 2019 Dec 2;191(48):E1321-E1331. doi: 10.1503/cmaj.191402. Epub 2019 Nov 20.

Life-threatening bronchiolitis related to electronic cigarette use in a Canadian youth.

Author information

1
Divisions of Respirology (Landman, Dhaliwal, Mackenzie, Bosma), Clinical Pharmacology and Toxicology (Mackenzie), and Critical Care Medicine (Bosma), Department of Medicine, Schulich School of Medicine & Dentistry, Western University, London, Ont.; Ontario, Manitoba and Nunavut Poison Centres (Mackenzie), The Hospital for Sick Children; Division of Respirology (Martinu), Department of Medicine, Toronto Lung Transplant Program, University Health Network; Interdepartmental Division of Critical Care Medicine (Steele), Department of Anesthesiology, Faculty of Medicine, University of Toronto, Toronto, Ont.
2
Divisions of Respirology (Landman, Dhaliwal, Mackenzie, Bosma), Clinical Pharmacology and Toxicology (Mackenzie), and Critical Care Medicine (Bosma), Department of Medicine, Schulich School of Medicine & Dentistry, Western University, London, Ont.; Ontario, Manitoba and Nunavut Poison Centres (Mackenzie), The Hospital for Sick Children; Division of Respirology (Martinu), Department of Medicine, Toronto Lung Transplant Program, University Health Network; Interdepartmental Division of Critical Care Medicine (Steele), Department of Anesthesiology, Faculty of Medicine, University of Toronto, Toronto, Ont. KarenJ.Bosma@lhsc.on.ca.

Abstract

BACKGROUND:

Although electronic cigarettes (e-cigarettes) were initially marketed as a potential smoking-cessation aid and a safer alternative to smoking, the long-term health effect of e-cigarette use ("vaping") is unknown. Vaping e-liquids expose the user to several potentially harmful chemicals, including diacetyl, a flavouring compound known to cause bronchiolitis obliterans with inhalational exposure ("popcorn worker's lung").

CASE DESCRIPTION:

We report the case of a 17-year-old male who presented with intractable cough, progressive dyspnea and malaise after vaping flavoured e-liquids and tetrahydrocannabinol intensively. Initial physical examination showed fever, tachycardia, hypoxemia, and bibasilar inspiratory crackles on lung auscultation. Computed tomography of the chest showed diffuse centrilobular "tree-inbud" nodularity, consistent with acute bronchiolitis. Multiple cultures, including from 2 bronchoalveolar lavage samples, and biopsy stains, were negative for infection. He required intubation, invasive mechanical ventilation and venovenous extracorporeal membrane oxygenation (ECMO) for refractory hypercapnia. The patient's condition improved with high-dose corticosteroids. He was weaned off ECMO and mechanical ventilation, and discharged home after 47 days in hospital. Several months after hospital discharge, his exercise tolerance remained limited and pulmonary function tests showed persistent, fixed airflow obstruction with gas trapping. The patient's clinical picture was suggestive of possible bronchiolitis obliterans, thought to be secondary to inhalation of flavouring agents in the e-liquids, although the exact mechanism of injury and causative agent are unknown.

INTERPRETATION:

This case of severe acute bronchiolitis, causing near-fatal hypercapnic respiratory failure and chronic airflow obstruction in a previously healthy Canadian youth, may represent vaping-associated bronchiolitis obliterans. This novel pattern of pulmonary disease associated with vaping appears distinct from the type of alveolar injury predominantly reported in the recent outbreak of cases of vaping-associated pulmonary illness in the United States, underscoring the need for further research into all potentially toxic components of e-liquids and tighter regulation of e-cigarettes.

PMID:
31753841
DOI:
10.1503/cmaj.191402

Conflict of interest statement

Competing interests: None declared.

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center